Atropos (atropos_lee) wrote in little_details,
Atropos
atropos_lee
little_details

Barbiturate overdose in young children

UK, Present day.

My victim is a 5-year-old boy who has mistaken capsules of Tuinal (secobarbital sodium and amobarbital sodium combined in equal proportions.) for sweets.

I understand from research so far that the initial effects of a fatal overdose on an adult would be similar to alcohol – disinhibition, slurred speech, disorientation, followed by weakness, shortness of breath, drowsiness, a slow heartbeat, and darting eye movements, then coma and death. Vomit Aspiration is also a possible outcome.

I want my five year old to survive without long-term damage, thanks to the prompt actions of a police officer who recognises the drug.

Everything I have read to date has focused on overdose in adults. All the first aid treatments suggested are (properly) designed to dissuade the amateur from doing more than clearing airways, putting the victim in the recovery position, and getting professional help.

What I need to know is:

What would be the near lethal dose for a relatively slight and active child of 5?

How would the onset and severity of symptoms differ from those of an adult?

What immediate actions could a police officer with appropriate training take to maximise the child’s chance of survival while waiting for transport to hospital?

What are the current UK police guidelines in this situation?

And finally – what do barbiturate salts taste like?

With thanks in advance for all and any help!
Tags: ~medicine: overdose
Subscribe
  • Post a new comment

    Error

    default userpic
    When you submit the form an invisible reCAPTCHA check will be performed.
    You must follow the Privacy Policy and Google Terms of use.
  • 5 comments